Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 23, NWS Lubbock, TX

April 21, 2007Castro County, Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 21, 2007, 7:17 PM CDT for Castro County, Swisher County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 7:17 PM CDT (00:17 UTC)
Expired
Apr 21, 2007, 7:45 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:55 PM CDTTORNADOTulia, TXTORNADO REPORTED VICINITY OF TULIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:44 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 220018
TORLUB
TXC069-437-220045-
/O.NEW.KLUB.TO.W.0023.070422T0017Z-070422T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
  WESTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND         
  SPOTTERS ARE TRACKING A THUNDERSTORM PRODUCING A TORNADO. THE MOST 
  DANGEROUS PART OF THIS STORM WAS LOCATED 6 MILES NORTHEAST OF      
  OLTON...OR ABOUT 18 MILES NORTHWEST OF HALE CENTER...MOVING        
  NORTH AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TULIA AND HART.

A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3445 10207 3447 10204 3453 10201 3455 10198
      3461 10196 3471 10187 3460 10166 3432 10189
      3432 10215

$$
1 follow-up statement
000 
WWUS54 KLUB 220026
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 PM CDT SAT APR 21 2007

TXC069-437-220045-
/O.CON.KLUB.TO.W.0023.000000T0000Z-070422T0045Z/
CASTRO TX-SWISHER TX-
726 PM CDT SAT APR 21 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WESTERN
SWISHER AND SOUTHEASTERN CASTRO COUNTIES...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A EXTREMELY DANGEROUS TORNADO. THE TORNADO
WAS LOCATED 6 MILES SOUTHEAST OF HART...OR ABOUT 20 MILES NORTHWEST 
OF PLAINVIEW...MOVING NORTHEAST AT 30 MPH. THIS STORM IS ALSO 
PRODUCING BASEBALL SIZED HAIL.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TULIA.

A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

LAT...LON 3445 10207 3447 10204 3453 10201 3455 10198
      3461 10196 3471 10187 3460 10166 3432 10189
      3432 10215

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 4:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 21, 4:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
455 PM CDT SAT APR 21 2007

.UPDATE...
SOUTHEAST WINDS HAVE INCREASED TO ADVISORY LEVELS AND EXPECT THEY
WILL CONTINUE THROUGH A LARGE PORTION OF THE EVENING. WIND GUSTS
OF 45 TO 50 MPH WILL BE POSSIBLE.

HIGH BASED THUNDER UNDERWAY ACROSS EASTERN NEW MEXICO. WE WILL
HAVE TO WATCH FOR VERY STRONG GUSTY WINDS FROM THESE HIGH BASED
THUNDERSTORMS. DO EXPECT THEM TO EVENTUALLY TAP INTO THE LOWER
LEVEL MOISTURE AS THEY MOVE EASTWARD.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT SAT APR 21 2007/

SHORT TERM...
DRYLINE STARTING TO TAKE SHAPE ACROSS THE WESTERN COUNTIES AS WTXM
OBS SHOW DEWPOINTS HAVE DROPPED PAST HR IN TO THE 40S. HOWEVER...THE
WIND DIRECTION CONTINUES FROM THE S-SE AND WILL POSSIBLY BACK A BIT
THROUGH THE LATE AFTN. WITH BACKED WINDS THE CONVERGENCE ALONG
DRYLINE MAY REMAIN WEAK. PRELIM DATA FROM WTXM REESE SOUNDING
INDICATES THAT MOISTURE IS FAIRLY DEEP FARTHER EAST...ABOUT 110 MB
VCNTY KLBB. APPROX 1.5 DEGREE C CAP REMAINS AROUND 760 MB...AND
WOULD EXPECT THAT THIS WILL BE NEARLY ELIMINATED NEXT COUPLE HRS. IN
ADDITION...GDP IS GUSTING UP TO 54 KTS FROM THE SW AND VIS IMAGERY
SHOWS SOME CU DEVELOPMENT FROM NE NM INTO THE WESTERN PANHANDLE.

THUS IT APPEARS THAT FCST REMAINS ON TRACK WITH CONVECTIVE
INITIATION LIKELY IN THE NEXT FEW HRS...3 PM TO 5 PM TIME FRAME.
CURRENT INDICATIONS ARE THAT TSTMS MAY DEVELOP FIRST ACROSS THE
WESTERN PANHANDLE/NE NM AND THEN EXPAND SOUTH INTO THE NORTHWEST AND
NORTH-CENTRAL SPLNS. AGAIN...DUE TO LINGERING CAP AND WEAK
CONVERGENCE ALONG DRYLINE SOME CONCERN ABOUT SOUTHWARD DEVELOPMENT
OF TSTMS AT LEAST INITIALLY...ESPECIALLY SOUTH OF KLBB. IF CI IS
DELAYED MORE THAN ANTICIPATED IT WILL SHRINK THE POTENTIAL WINDOW
FOR TORNADO-PRODUCING SUPERCELLS IN OUR CWA. HIGHEST POTENTIAL
APPEARS TO REMAIN FROM ABOUT PLAINVIEW NORTHWARD AND EAST OF I-27
INTO HALL COUNTY.

AFTER 0Z/7PM THE PACIFIC FRONT WILL BEGIN TO MOVE INTO WTX AND
OVERTAKE DRYLINE...AT WHICH TIME CONVECTION SHOULD CONGEAL INTO A
SQUALL LINE AND THEN MOVE EAST FROM THE CAPROCK INTO THE ROLLING
PLAINS.

THE LINE OF STORMS SHOULD EXIT THE CWA BETWEEN 1 AND 4 AM. FOR
SUNDAY EXPECT CLEARING SKIES...AND BREEZY WESTERLY WINDS COMING
AROUND TO THE SOUTH AND DIMINISHING BY LATE AFTN. HIGH TEMPS SHOULD
MAX OUT FROM THE UPPER 70S TO LOWER 80S.

LONG TERM...
WEST TEXAS WILL REMAIN IN A LULL BETWEEN SYSTEMS SUNDAY NIGHT AS
WE AWAIT ANOTHER UPPER LEVEL LOW THAT WILL APPROACH WEST TEXAS
LATE MONDAY AND ACROSS THE REGION ON TUESDAY. LOOKS LIKE THERE
WILL BE ANOTHER POTENTIAL ROUND OF SEVERE WEATHER BOTH MONDAY AND
TUESDAY IF LOW LEVEL MOISTURE DOES NOT GET SHUNTED TOO FAR TO THE
EAST WITH THIS CURRENT STORM SYSTEM. WILL CONTINUE THE BEST CHANCES
FOR RAINFALL FOR THE MONDAY AFTERNOON/EVENING INTO TUESDAY.
TEMPERATURES MAY COOL SLIGHTLY WITH THE UPPER LOW PASSING
OVERHEAD BUT WE SHOULD STILL REMAIN NEAR SEASONAL LEVELS AND
LIKELY SEE AT OR ABOVE 80 DEGREES FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  77  48  82  49 /  10   0   0  20  30
TULIA         49  78  47  80  48 /  60   0   0  20  40
PLAINVIEW     50  78  50  81  53 /  60   0   0  20  40
LEVELLAND     51  81  51  83  50 /  30   0   0  20  30
LUBBOCK       53  80  55  83  60 /  50   0   0  20  40
BROWNFIELD    52  81  52  85  53 /  30   0   0  20  30
CHILDRESS     55  82  53  83  60 /  70  10   0  30  40
SPUR          55  81  52  83  56 /  60   0   0  20  40
ASPERMONT     59  81  54  84  58 /  50  10   0  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

18/18
Hazardous weather outlook, Apr 21, 11:48 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 AM CDT SAT APR 21 2007

TXZ021>044-221700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1148 AM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MODERATE RISK AREA IS GENERALLY NORTH AND EAST OF
A LINE FROM HART...TO LUBBOCK...TO POST...TO ASPERMONT. SURROUNDING
THIS AREA...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF THE OUTLOOK AREA EXCEPT FOR THE NEW MEXICO BORDER
COUNTIES.

A VIGOROUS UPPER LEVEL DISTURBANCE IS APPROACHING WEST TEXAS
TODAY. THE DRYLINE IS EXPECTED TO BE LOCATED FROM NEAR A DIMMITT
TO BROWNFIELD LINE BY MID AFTERNOON. AS THE LIFT FROM THIS DISTURBANCE
INTERACTS WITH MOIST AIR EAST OF THE DRYLINE THIS AFTERNOON...STRONG
VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL SUPPORT RAPID
DEVELOPMENT AND INTENSIFICATION OF SCATTERED SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE STORMS ARE
EXPECTED TO EVOLVE INTO A LINE AS THEY MOVE EASTWARD ACROSS THE
SOUTH PLAINS INTO THE ROLLING PLAINS LATE SATURDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THIS LINE SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING AS CONVECTION DEVELOPS ALONG THE DRYLINE AHEAD OF AN
UPPER STORM SYSTEM ACROSS THE SOUTHWESTERN STATES. NO HAZARDOUS
WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY. EMERGENCY MANAGERS AND LAW
ENFORCEMENT PERSONNEL SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM.

In the hours before

Local storm report, Apr 21, 6:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             AMHERST                 34.01N 102.41W
04/21/2007  E1.00 INCH       LAMB               TX   SKYWARN SPOTTER

            QUARTER-SIZE HAIL AT 627PM

&&

FB
Local storm report, Apr 21, 6:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             SUDAN                   34.07N 102.53W
04/21/2007  E1.00 INCH       LAMB               TX   LAW ENFORCEMENT

&&

FB
Local storm report, Apr 21, 7:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             OLTON                   34.18N 102.14W
04/21/2007  E1.75 INCH       LAMB               TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL JUST EAST OF OLTON.

&&

FB
Local storm report, Apr 21, 7:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          1 SE OLTON              34.17N 102.12W
04/21/2007                   LAMB               TX   BROADCAST MEDIA

            TORNADO WITH DAMAGE IN VICINITY OF OLTON ON HIGHWAY
            70...BARN DESTROYED...OTHER BUILDINGS DAMAGED

&&

MM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:00 PM CDTTornado WarningLUBHale27 min
Apr 21, 7:10 PM CDTSevere Thunderstorm WarningLUBCastro35 min
Apr 21, 7:15 PM CDTSevere Thunderstorm WarningLUBLamb45 min
Apr 21, 7:37 PM CDTSevere Thunderstorm WarningLUBCochran38 min
Apr 21, 7:41 PM CDTSevere Thunderstorm WarningLUBParmer34 min
Apr 21, 7:45 PM CDTTornado WarningLUBSwisher30 min
Apr 21, 7:46 PM CDTSevere Thunderstorm WarningLUBBailey44 min
Apr 21, 7:54 PM CDTSevere Thunderstorm WarningLUBHale36 min
Apr 21, 8:00 PM CDTSevere Thunderstorm WarningLUBCastro45 min
Apr 21, 8:14 PM CDTSevere Thunderstorm WarningLUBCastro, Hockley, Lamb46 min
Apr 21, 8:14 PM CDTTornado WarningLUBSwisher31 min
Apr 21, 8:45 PM CDTSevere Thunderstorm WarningLUBSwisher15 min
Apr 21, 9:11 PM CDTSevere Thunderstorm WarningLUBHale49 min
Apr 21, 9:16 PM CDTSevere Thunderstorm WarningLUBSwisher44 min
Apr 21, 9:46 PM CDTSevere Thunderstorm WarningLUBBriscoe29 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.